Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 102, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1996, 4:43 PM CDT for Wilcox County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1996, 4:43 PM CDT (21:43 UTC)
- Expired
- May 24, 1996, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 242141 SVRMOB ALC131-242245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 443 PM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...WILCOX COUNTY AT 440 PM MOBILE RADAR SHOWED A SEVERE TUNDERSTORM OVER EXTREME EASTERN WILCOC COUNTY. THE STORM WAS MOVING NORTH AT 10 MPH. ADDITIONAL STORMS IN NORTHERN MONROE COUNTY WILL MOVE INTO WILCOX AND LIKELY BECOME SEVERE AFTER 5 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:58 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 24, 2:58 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 PM CDT FRI MAY 24 1996 12Z ETA SHOWS LITTLE IF ANY UVV OVR NXT 24-36 HRS. NXT AREA OF SIGNIF PVA IS WITH SYS OVR SW US. HI PRES DOESN'T MOV MUCH ACRS SE US EITHER. SO WNDS WIL REMAIN SLY. WITH SUBSIDCE ALFT ONLY CLDS WE'LL SEE WILLBE LOW CLDS AND FG AT NGT. VIS SAT IMGRY CONTS TO SHW HI PRES OVR GLFMEX. TRWS ARE CURR FIRING UP OVER NW FL AND CSTL AL. TRWS SHUD DIE DOWN AFTR SUNSET. HI PRES AT H8 THRU H5 SHUD KP CONVECT TO A MIN THRU WEEKEND. NGM TEMPS LUK GUD. (1) 70/93/71/92 -1-1 (2) 71/91/70/91 -1-1 BFO
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:42 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 63 min |
| May 24, 3:20 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 55 min |
| May 24, 3:21 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 54 min |
| May 24, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 44 min |
| May 24, 4:30 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.